H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

A Case of Levofloxacin-Induced Hepatotoxicity

Unusual clinical course, Unusual or unexpected effect of treatment, Adverse events of drug therapy

Michael Schloss, Daniel Becak, Sebastian T. Tosto, Arash Velayati

USA Medical Student, Alabama College of Osteopathic Medicine, Dothan, AL, USA

Am J Case Rep 2018; 19:272-276

DOI: 10.12659/AJCR.907440

Available online: 2018-03-10

Published: 2018-03-10


#907440

BACKGROUND: Levofloxacin covers a broad spectrum of pathogens and is readily prescribed by clinicians. Hepatotoxicity is a known but unusual complication of levofloxacin use. Here, we present a case of severe transaminitis caused by levofloxacin.
CASE REPORT: A young man in his thirties with a history of asthma, chronic alcoholism, methamphetamine intravenous drug abuse (IVDA), and non-compliant insulin-dependent diabetes mellitus (IDDM) presented to an emergency department with suicidal ideation. Vital signs were stable and the patient was noted to have cellulitis of the right forearm, for which cultures were drawn, and he received IV clindamycin. He was admitted to behavioral medicine for further care. Blood cultures were positive for gram-negative rods and he was transferred to the medicine ward. Cultures eventually grew Brevundimonas diminuta. Clindamycin was discontinued and he was started on levofloxacin. Transaminase levels measured soon after levofloxacin administration showed aminotransferase levels raised to approximately 50 times baseline within a few days. Levofloxacin was discontinued due to concern about drug-induced hepatotoxicity. After discontinuation, transaminase levels decreased immediately. Work-up for other causes of transaminitis revealed no other etiology.
CONCLUSIONS: Clinicians should remain mindful that levofloxacin can induce hepatotoxicity in rare cases. In patients presenting with acute liver injury who have recently taken levofloxacin, it would be wise to remain cognizant of the possibility of levofloxacin-induced hepatotoxicity.

Keywords: drug-induced liver injury, Fluoroquinolones, Liver Failure, Acute



Back